Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 71, NWS Des Moines, IA

May 7, 2023Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 4:46 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 4:46 PM CDT (21:46 UTC)
Expired
May 7, 2023, 5:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Destructive
Hail
2.75 in
Wind
60.0 mph

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:50 PM CDTHAIL 2.756 Sw Malcom, IASPOTTER REPORTED STRONG WINDS AND LARGE HAIL WITH WIDE RANGE OF SIZES. POTENTIALLY SOME WIND DAMAGE.
May 7, 4:53 PM CDTTSTM WND DMG4 Se Grinnell, IASEMI TRAILER BLOWN OVER AT MILE MARKER 185 ON INTERSTATE 80 BETWEEN GRINNELL AND MALCOLM EXITS. VIA IOWA DOT CAMERA.
May 7, 4:57 PM CDTHAIL 1.752 Nw Montezuma, IAVIA SOCIAL MEDIA.
May 7, 5:00 PM CDTHAIL 12 Nw Montezuma, IAREPORTED 56 MPH WINDS WITH NICKEL TO QUARTER SIZED HAIL.
May 7, 5:00 PM CDTHAIL 23 W Montezuma, IADELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:10 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KDMX 072146
SVRDMX
IAC157-171-072230-
/O.NEW.KDMX.SV.W.0071.230507T2146Z-230507T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
446 PM CDT Sun May 7 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Poweshiek County in central Iowa...
  Southern Tama County in central Iowa...

* Until 530 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located over Oakland
  Acres, or 6 miles west of Grinnell, moving east at 40 mph.

  THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will be near...
  Grinnell and Grinnell Regional Airport around 455 PM CDT.
  Searsboro around 500 PM CDT.

Other locations in the path of this severe thunderstorm include
Montezuma, Malcom, Brooklyn, Deep River, Guernsey, Victor and Victor.

This includes Interstate 80 between mile markers 181 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9244 4154 9276 4190 9275 4193 9230
      4151 9230
TIME...MOT...LOC 2145Z 276DEG 34KT 4171 9284 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hagenhoff
2 follow-up statements
742 
WWUS53 KDMX 072205
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT Sun May 7 2023

IAC157-171-072230-
/O.CON.KDMX.SV.W.0071.000000T0000Z-230507T2230Z/
Poweshiek IA-Tama IA-
505 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...

At 504 PM CDT, a severe thunderstorm was located over Malcom, or 7
miles southeast of Grinnell, moving east at 40 mph.

THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
  Montezuma, Brooklyn, Victor, Deep River, Guernsey and Victor.

This includes Interstate 80 between mile markers 188 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9244 4154 9265 4191 9259 4193 9230
      4151 9230
TIME...MOT...LOC 2204Z 276DEG 34KT 4169 9259 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hagenhoff
354 
WWUS53 KDMX 072214
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT Sun May 7 2023

IAC157-171-072230-
/O.CON.KDMX.SV.W.0071.000000T0000Z-230507T2230Z/
Poweshiek IA-Tama IA-
514 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...

At 514 PM CDT, a severe thunderstorm was located over Malcom, or 7
miles southeast of Grinnell, moving east at 40 mph.

THIS IS A DESTRUCTIVE STORM FOR POWESHIEK COUNTY.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

This severe storm will be near...
  Montezuma around 520 PM CDT.
  Brooklyn around 525 PM CDT.

Other locations in the path of this severe thunderstorm include
Victor, Deep River, Guernsey and Victor.

This includes Interstate 80 between mile markers 194 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 9255 4186 9247 4193 9230 4151 9230
      4151 9244
TIME...MOT...LOC 2214Z 276DEG 34KT 4169 9260 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:13 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 7, 3:13 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
313 PM CDT Sun May 7 2023

.DISCUSSION.../Tonight through Sunday/
Issued at 313 PM CDT Sun May 7 2023

Key Messages:

-Severe storms expected this evening into the overnight mainly
 southern half of the state.
-Quiet weather mid week with seasonable temperatures.
-Increase threat for precipitation late in the week.

Convection has continued to bubble for much of the morning into the
early afternoon along the instability gradient in central Iowa. Most
recently, an elevated cell has produced 2.5" hail near Carroll as it
rides along the instability gradient.  The forecast has many areas
of uncertainty with regards to placement and timing although there
is certainty in the fact the ample severe weather is expected this
evening into the overnight.  This storm should act to reinforce the
low level boundary near the I80 to Highway 30 corridor late this
afternoon with the boundary acting as a focus for convection.
Instability in southern Iowa where sun has been ample today has
risen to in excess of 3000 J/KG along with impressive mid level
lapse rates, especially towards western Iowa.  Certainly these lapse
rates helped in the large size of hail seen near Carroll and these
are expected to continue across the southern half of the state into
the evening.  Most CAMs output have storms developing around 5 to 6
pm near the boundary and intensifying quickly.  The initial storms
are expected to remain near the boundary and move nearly parallel
with large hail holding as a main threat. A narrow corridor of low
level instability and increasing effective SRH should provide a
for some threat of a few tornadoes in this corridor near the
boundary. In addition, some threat of heavy rainfall is expected
as storms move east along the boundary often over the same areas.

As the evening progresses, guidance continues to indicate a forward
moving organizing in Nebraska and racing east into southwest Iowa.
This convection is expected to move propagate in the strong
instability that will exist across southern Iowa into northern
Missouri by late evening into the early morning hours. Damaging
winds and a few tornadoes may also occur with this system as it
races east.  The heavy rain threat will continue as well as the
comma head likley moves over the same areas as the initial
convection.

The storms are expected to exit by Monday morning with increasing
subsidence in the wake of the storm providing relatively quiet
weather for much of the day. The overall quiet weather is expected
to continue for much of the work week with mild temperatures.  There
is some indication for an increasing threat of precipitation towards
Friday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1245 PM CDT Sun May 7 2023

Mostly VFR early but showers and thunderstorms become numerous
this evening into tonight. MVFR to IFR conditions are expected to
expand over central Iowa during this time and persist into Monday
morning. Surface winds to be southeast early becoming northwest by
Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, May 7, 3:37 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun May 7 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced threat of severe weather tonight. Large
hail, damaging winds, and a few tornadoes may all be possible at
times, with the greatest risk over southern and central Iowa.
Locally heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances are forecast on Monday and at
intervals from Wednesday into next weekend, however, the overall
threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Dodson

In the hours before

Local storm report, May 7, 4:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             4 SSE COLLINS           41.85N 93.28W
05/07/2023  E1.75 INCH       JASPER             IA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

DODSON
Local storm report, May 7, 4:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             LAMBS GROVE             41.70N 93.08W
05/07/2023  M2.00 INCH       JASPER             IA   TRAINED SPOTTER

            IMAGE SUBMITTED VIA SOCIAL MEDIA.

&&

DODSON
Local storm report, May 7, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 W LAUREL              41.88N 92.96W
05/07/2023  M1.00 INCH       MARSHALL           IA   PUBLIC

            IMAGE SUBMITTED VIA SOCIAL MEDIA. TIMING
            BASED ON RADAR.

&&

DODSON
Local storm report, May 7, 4:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 ESE NEWTON            41.68N 93.01W
05/07/2023  E1.75 INCH       JASPER             IA   PUBLIC

            VIA MPING.

&&

CC
Local storm report, May 7, 4:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             NEWTON                  41.70N 93.05W
05/07/2023  E2.00 INCH       JASPER             IA   PUBLIC

            IMAGE SUBMITTED VIA SOCIAL MEDIA, TIMING
            BASED ON RADAR.

&&

DODSON
Local storm report, May 7, 4:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 NW GRINNELL           41.75N 92.73W
05/07/2023  E1.75 INCH       POWESHIEK          IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:01 PM CDTSpecial Weather StatementDMXDavis29 min
May 6, 8:33 PM CDTSpecial Weather StatementDMXDavis12 min
May 6, 10:41 PM CDTDense Fog AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 36 more12 hr
May 7, 12:40 AM CDTSevere Thunderstorm WarningDMXDavis50 min
May 7, 8:53 AM CDTSpecial Weather StatementDMXGreene37 min
May 7, 10:04 AM CDTSpecial Weather StatementDMXStory41 min
May 7, 12:45 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
May 7, 1:24 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene51 min
May 7, 2:03 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster26 min
May 7, 2:56 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story49 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story45 min
May 7, 3:40 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama32 min
May 7, 3:49 PM CDTSevere Thunderstorm WarningDMXTama26 min
May 7, 3:51 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek39 min
May 7, 4:15 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama45 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek44 min
May 7, 5:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXMahaska15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.